Leprosy: lepra reactions: practice question

A PSM question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

PSM · Leprosy: lepra reactions

Sample item

A 35-year-old man with borderline tuberculoid leprosy has been on multidrug therapy for 3 months. He now has erythema and swelling of his existing skin patches and a tender, thickened ulnar nerve with new weakness of finger abduction. He has no fever or new skin nodules. What is the most appropriate management?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Continue multidrug therapy and start oral corticosteroids

Inflammation of existing lesions with neuritis in borderline disease is a type 1 (reversal) reaction, a delayed hypersensitivity response during treatment. Nerve function impairment is an indication for prompt corticosteroids to prevent permanent deficit, while the antileprosy drugs are continued. Thalidomide is used in erythema nodosum leprosum (type 2 reaction) and is teratogenic.

Option by option

  • A. Stop multidrug therapy until the reaction settles

    Stopping the antibacterial drugs is not needed as the reaction is immunological and not drug-related.

  • B. Continue multidrug therapy and start oral corticosteroids (correct)

    A type 1 reaction with nerve involvement needs steroids while multidrug therapy continues.

  • C. Replace multidrug therapy with a second-line regimen for drug resistance

    The picture is an immune reaction to dying bacilli and not evidence of drug resistance.

  • D. Stop multidrug therapy and start thalidomide

    Thalidomide treats type 2 reactions with painful nodules and systemic upset, not this picture.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More PSM questions

Questions about this PSM question

What is the answer to this PSM question?

The best answer is B, Continue multidrug therapy and start oral corticosteroids. Inflammation of existing lesions with neuritis in borderline disease is a type 1 (reversal) reaction, a delayed hypersensitivity response during treatment.

Why is "Stop multidrug therapy until the reaction settles" not the answer?

Stopping the antibacterial drugs is not needed as the reaction is immunological and not drug-related.

Why is "Replace multidrug therapy with a second-line regimen for drug resista…" not the answer?

The picture is an immune reaction to dying bacilli and not evidence of drug resistance.

Why is "Stop multidrug therapy and start thalidomide" not the answer?

Thalidomide treats type 2 reactions with painful nodules and systemic upset, not this picture.

What concept does this question test?

It tests Leprosy: lepra reactions in PSM. Nerve function impairment is an indication for prompt corticosteroids to prevent permanent deficit, while the antileprosy drugs are continued. Thalidomide is used in erythema nodosum leprosum (type 2 reaction) and is teratogenic.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Leprosy: lepra reactions?

Practise biostatistics with small calculations until sensitivity, predictive values and risk measures are automatic. Then use the flashcards and the other PSM questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.